Alert archive / Missouri / Special Weather Statements in 2018

Special Weather Statement, NWS Springfield, MO

June 24, 2018Barton County, Missouri

NWS Springfield, MO issued this special weather statement at Jun 24, 2018, 7:21 AM CDT for Barton County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2018, 7:21 AM CDT (12:21 UTC)
Expired
Jun 24, 2018, 8:00 AM CDT
In force
39 min
Issued by
NWS Springfield, MO

County Barton County, MO

The radar

The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

581 
WWUS83 KSGF 241221
SPSSGF

Special Weather Statement
National Weather Service Springfield MO
721 AM CDT SUN JUN 24 2018
 
MOZ066-077-078-241300-
Vernon MO-Cedar MO-Barton MO-
721 AM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARTON...SOUTHWESTERN
CEDAR AND SOUTHEASTERN VERNON COUNTIES UNTIL 800 AM CDT...

At 720 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lamar, moving northeast at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Stockton Lake...                  Lamar...
Sheldon...                        Montevallo...
Jerico Springs...                 Lamar Heights...
Irwin...                          Milford...
Olympia...                        Wagoner...
Kenoma...                         Filley...
Boston...                         

This includes Interstate 49 between mile markers 62 and 77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3787 9411 3766 9377 3758 9393 3758 9407
      3750 9407 3740 9427 3754 9442
TIME...MOT...LOC 1220Z 227DEG 25KT 3753 9428 

$$

Lindenberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Jun 24, 5:09 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 24, 5:09 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
509 AM CDT Sun Jun 24 2018

...12Z AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Sun Jun 24 2018

A complicated, messy and uncertain forecast in the offing for
today through tonight. Currently a severe MCS across far southern
Kansas and Northern Oklahoma was congealing with elevated
convection to its east/southeast towards the Tulsa area. Looking
at 850mb moisture, thetae, PW and MU CAPE values, you can tell a
distinct change in airmass between our area and locations just to
our southwest. A very sharp and impressive 850mb moisture gradient
exists from just south of Wichita, to Bartlesville, OK, to Little
Rock Arkansas. Locations north of this line have a drier and more
stable airmass.

Makes sense that ongoing convection will follow this gradient.
Models do show this gradient lifting north between now and
sunrise, however with the strength of the ongoing convection, not
sure how far north that more moist and unstable air will get as
outflow will attempt to push things south. Hi res models and CAMS
do bring at least some of this activity into the area towards
sunrise however at this point think that most of the
stronger/severe convection will stay just south of the area but
this will bare watching. A well pronounced MCV and wake low in
Central Kansas will be a player with convection chances today.

As we head through the morning and into the afternoon, RAP and
various forecast soundings indicate that at least the eastern 1/3
or so of the area will become unstable out ahead of the MCV. ML
CAPE values around 2500j/kg and 0-6km bulk shear around 40kts
appears likely in this area. At 20Z, the RAP has the MCV located
roughly just east of SGF. Therefore think a situation could occur
where morning convection intensifies as it moves east into a more
unstable airmass across the eastern Ozarks however there is still
some uncertainty here.

By late afternoon and evening, storms may be be ongoing in the
eastern ozarks, with height rises and downward motion expected
across the rest of the area in the wake of the morning mcv. High
temps today will be a challenge with morning convection and
clouds. Have gone a middle of the road with guidance with highs in
the mid 80s however these may be too warm. Models are insistent
that cloud cover will remain over the area most of the day.

The airmass across Kansas and Oklahoma will destabilize this
afternoon and evening ahead of an approaching shortwave over the
Rockies. However, ongoing convection has really muddied the
picture for tonight but do think another MCS will form across
Kansas and Oklahoma. The moisture/instability gradient should be
further north tonight therefore will really need to watch trends
since any MCS would likely roll east along the gradient and could
impact our area. The global models may be too far north with there
precip axis tonight and they have been too far north the last few
nights. If the airmass can destabilize sufficiently this
afternoon and evening across our western areas, then a severe
risk would exist once storms enter from the west late.

Notice there are numerous IFs in the discussion/forecast, models
have really struggled with the location of these complexes of late
and this is not a clear cut forecast. Do expect some changes to
the forecast (POP, temps, severe potential) as we head through the
day so best course of action is to monitor the latest forecast
for updates.

.LONG TERM...(Monday through Saturday)
Issued at 300 AM CDT Sun Jun 24 2018

On Monday the shortwave energy will be located to the north of
the area with a trailing boundary into the northwest part of the
CWA. The airmass looks to be quite unstable by afternoon and
evening with an axis of 3500j/kg ML CAPE across the area with
25-35kts of shear. Winds however will be primarily out of the
southwest at all levels and could become a situation of slow
moving/back building storms by evening as the low level jet
increases and a high moisture airmass feeds into the area. The NAM
and GFS both show this scenario. Would need to monitor both
severe and hydro potential if this materializes.

Daytime Tuesday looks hot and dry however will need to monitor
what occurs to our north Tuesday evening as models are showing a
potential MCS developing across northern Missouri and skirting
central Missouri and the eastern Ozarks.

A large mid level ridge builds in from mid week into the weekend
with very warm temperatures returning. Highs looks to be in the
lower to middle 90s with heat indicies from 100 to 105F.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 507 AM CDT Sun Jun 24 2018

Showers and thunderstorms will be moving into the TAF sites this
morning. Visibilities and ceilings may briefly drop close to MVFR
within some of the thunderstorms. There should be a break in the
rainfall by afternoon and evening with additional showers and
thunderstorms moving in overnight. Low level wind shear is
possible at the taf sites overnight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, Jun 24, 4:02 AM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
402 AM CDT Sun Jun 24 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
402 AM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.

DISCUSSION...

A complex of showers and thunderstorms will move into southeast
Kansas and southwest Missouri this morning. A few storms may be
severe with large hail to the size of quarters and damaging winds
in excess of 60 mph. Frequent lightning will also occur with this
activity. Locations along and south of a Joplin to Branson line
have the greatest chance for a severe storm with this activity.

Showers and thunderstorms will continue to move east through the
area during the morning hours and may intensify as they move into
the Eastern ozarks by afternoon as the atmosphere becomes more
unstable. Locations east of a Rolla to Branson line have the
greatest chances of a severe storm with large hail up to the size
of quarters and damaging winds in excess of 60 mph the main
threats with this activity.

Additional showers and thunderstorms may enter the area from the
west during the overnight hours into Monday morning. Some of these
storms may be severe with frequent lightning, large hail and
damaging winds. The exact details for the overnight hours are
still uncertain and will depend on how unstable the airmass
remains across the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms will then be possible Monday evening and
overnight as a front moves into the area. Some storms may be
severe with large hail and damaging winds. If storms move slow or
over the same areas then a localized flash flood threat may
develop.

Thunderstorms are possible across the area Tuesday night with a
limited risk for severe thunderstorms across central Missouri.

Heat indicies will climb back into the 90s by Monday and between
100 and 105 degrees by the middle of the week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed this morning across far
southwest missouri, this afternoon in the eastern ozarks and then
across the entire area Overnight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, Jun 24, 6:49 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
649 AM CDT SUN JUN 24 2018

MOZ103-104-241230-
Taney MO-Stone MO-
649 AM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TANEY AND SOUTHERN
STONE COUNTIES UNTIL 730 AM CDT...

At 649 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Urbanette, or 9 miles south of Kimberling City,
moving northeast at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Branson...                        Table Rock Lake...
Table Rock State Park...          Lake Taneycomo...
Hollister...                      Silver Dollar City...
Kimberling City...                Reeds Spring...
Indian Point...                   Branson West...
Table Rock...                     Kirbyville...
Blue Eye...                       Coney Island...
Lampe...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3654 9358 3680 9342 3662 9308 3650 9327
      3650 9358
TIME...MOT...LOC 1149Z 225DEG 15KT 3651 9346

Lindenberg
Special weather statement, Jun 24, 7:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
721 AM CDT SUN JUN 24 2018

MOZ066-077-078-241300-
Vernon MO-Cedar MO-Barton MO-
721 AM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARTON...SOUTHWESTERN
CEDAR AND SOUTHEASTERN VERNON COUNTIES UNTIL 800 AM CDT...

At 720 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lamar, moving northeast at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Stockton Lake...                  Lamar...
Sheldon...                        Montevallo...
Jerico Springs...                 Lamar Heights...
Irwin...                          Milford...
Olympia...                        Wagoner...
Kenoma...                         Filley...
Boston...

This includes Interstate 49 between mile markers 62 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3787 9411 3766 9377 3758 9393 3758 9407
      3750 9407 3740 9427 3754 9442
TIME...MOT...LOC 1220Z 227DEG 25KT 3753 9428

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 6:49 AM CDTSpecial Weather StatementSGFStone41 min

Nearby

Special Weather Statements in Missouri, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.